Hyperchloremic, Normal Anion-Gap, Metabolic Acidosis Due to Topiramate

Kathryn D. Mathews, PharmD; Jennifer E. Stark, PharmD, BCPS

Disclosures

Am J Health Syst Pharm. 2008;65(15):1430-1434. 

In This Article

Abstract and Introduction

Abstract

Purpose: A rare adverse effect observed after dose escalation of topiramate therapy is discussed. A review of published cases, monitoring recommendations, and important counseling information for patients who are prescribed topiramate are described.
Summary: A 37-year-old man hospitalized for mental status changes and possible seizure developed hyperchloremic, normal anion-gap, metabolic acidosis. His medical history was significant for AIDS, progressive multifocal leukoencephalopathy, a cerebrovascular accident, a seizure disorder for the past three years, and a pulmonary embolism five months before being admitted to the hospital. The patient was also taking topiramate for two months before being hospitalized for his seizure disorder. His dosage was increased after admission, but no changes were made to his other medications. The only new medication initiated was cefotaxime for 14 days to treat pneumonia. During the following 8 days, the patient continued to receive increased dosages of topiramate. His serum chloride concentration increased daily and his serum bicarbonate decreased. Topiramate was identified as the cause and was discontinued the next day. Six other cases of metabolic acidosis in adults are reviewed, as well as risk factors for metabolic acidosis.
Conclusion: After receiving increased dosages of topiramate, a 37-year-old man developed hyperchloremic, normal anion-gap, metabolic acidosis, which resolved after discontinuation of the drug.

Introduction

Topiramate has been proven efficacious for a variety of diseases and conditions. It is approved for marketing by the Food and Drug Administration for migraine prophylaxis and as monotherapy and adjunct therapy in various seizure disorders.[1] In addition, unlabeled uses of topiramate include the treatment of cluster headaches, neuropathic pain, infantile spasms, alcohol dependence, bipolar disorder, bulimia nervosa, obesity, essential tremor, and West's syndrome.[2]

Topiramate is relatively new to the market, available in the United States since 1997, and the patient population receiving topiramate is expanding substantially. Topiramate sales accounted for approximately $1.3 billion in the United States during a 12-month period in 2005-06.[3] Based on a recent U.S. District Court injunction, generic topiramate may not be marketed until September 2008, after which it is anticipated that the drug's use will increase further.

While there are no studies to date assessing prescriber awareness of this drug's adverse effects, one concern is that many general clinicians are unaware of the potential complications that topiramate may pose, specifically, hyperchloremic, normal, anion-gap, metabolic acidosis. This adverse effect has frequently been reported in the pediatric population, and clinical investigations have revealed that the majority of pediatric patients developed metabolic acidosis while being treated with topiramate.[4,5] In contrast, published cases in the adult population are limited.[6,7,8,9,10,11] This case report and literature review seek to educate practitioners about a rare, but clinically significant, complication of topiramate and provide monitoring parameters and patient counseling to consider in adults receiving topiramate.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....